Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS Austin/San Antonio, TX

May 20, 20114 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2011, 9:22 PM CDT for 4 counties in Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2011, 9:22 PM CDT (02:22 UTC)
Expired
May 20, 2011, 10:00 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Lee County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 53 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:25 PM CDTHAIL 14 Sse Elgin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4855 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KEWX 210222
SVREWX
TXC021-055-287-453-210300-
/O.NEW.KEWX.SV.W.0075.110521T0222Z-110521T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BASTROP COUNTY...
  EXTREME NORTH CENTRAL CALDWELL COUNTY...
  WEST CENTRAL LEE COUNTY...
  SOUTHEASTERN TRAVIS COUNTY...

* UNTIL 1000 PM CDT.

* AT 918 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 10 MILES NORTHWEST OF CAMP SWIFT...OR NEAR ELGIN...AND
  MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CEDAR HILLS...BUTLER AND
  MCDADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3035 9704 3022 9712 3006 9766 3029 9764
TIME...MOT...LOC 0222Z 245DEG 30KT 3029 9738

$$
1 follow-up statement
062 
WWUS54 KEWX 210236
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT FRI MAY 20 2011

TXC055-210245-
/O.CAN.KEWX.SV.W.0075.000000T0000Z-110521T0300Z/
CALDWELL TX-
936 PM CDT FRI MAY 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL CALDWELL
COUNTY IS CANCELLED...

LAT...LON 3022 9712 3006 9765 3007 9765 3030 9750
      3035 9704
TIME...MOT...LOC 0235Z 265DEG 26KT 3024 9738

$$

TXC021-287-453-210300-
/O.CON.KEWX.SV.W.0075.000000T0000Z-110521T0300Z/
TRAVIS TX-LEE TX-BASTROP TX-
936 PM CDT FRI MAY 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN BASTROP...WEST CENTRAL LEE AND SOUTHEASTERN TRAVIS
COUNTIES...

AT 930 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF
WEBBERVILLE...OR 8 MILES SOUTH OF ELGIN...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE CEDAR HILLS...CAMP
SWIFT...BUTLER AND MCDADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3022 9712 3006 9765 3007 9765 3030 9750
      3035 9704
TIME...MOT...LOC 0235Z 265DEG 26KT 3024 9738

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:57 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 20, 6:57 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT FRI MAY 20 2011

.UPDATE...
TO REMOVE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313.

.DISCUSSION...
CONVECTION CONTINUES TO DECREASE THIS EVENING...AND THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED. HAVE REMOVED THE REMAINING
COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS EVENING
ACROSS EASTERN PORTIONS OF THE REGION.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 20 2011/

DISCUSSION...
SEE AVIATION DISCUSSION.

AVIATION...
SHOWERS AND THUNDERSTORMS ARE DIMINISHING THIS EVENING...BUT ARE
STILL POSSIBLE AT KAUS THROUGH 02Z. OTHERWISE...EXPECT MVFR CIGS
TO DEVELOP AT I-35 TERMINALS AROUND 03Z WITH MVFR VSBYS IN
HAZE/MIST POSSIBLE BETWEEN 06-15Z. IMPROVEMENT SATURDAY WILL BE
SLOW...TO VFR BY EARLY AFTERNOON. ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR I-35 TERMINALS SATURDAY AFTERNOON/EVENING...BUT
COVERAGE WILL BE ISOLATED. AT KDRT...VFR CONDITIONS ARE FORECAST
TO PERSIST EXCEPT FOR A BRIEF WINDOW BETWEEN 11-14Z WHEN MVFR
CONDITIONS ARE POSSIBLE.

PREV DISCUSSION... /ISSUED 554 PM CDT FRI MAY 20 2011/

DISCUSSION...
CONVECTIVE ACTIVITY IS BEGINNING TO WANE AS REGIONAL CAPE VALUES
HAVE DROPPED OFF DRAMATICALLY OVER THE LAST HOUR OR SO. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING MAINLY ALONG AND EAST OF HIGHWAY 281. HOWEVER...THE THREAT
FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO THE NORTHEASTERN
TIER OF THE CWA. THEREFORE HAVE CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ALL COUNTIES...EXCEPT...TRAVIS...WILLIAMSON...BASTROP...AND
LEE. THE SEVERE THUNDERSTORM WATCH FOR THESE FOUR COUNTIES
CONTINUES UNTIL 8 PM.

PREV DISCUSSION... /ISSUED 332 PM CDT FRI MAY 20 2011/

DISCUSSION...
LINES OF STORMS ARE DEVELOPING ALONG AND EAST OF THE DRY-LINE MAINLY
AFFECTING THE NORTHEASTERN HILL COUNTRY FROM LLANO TO LOCKHART TO
BASTROP LINE. THESE STORMS WILL CONTINUE TO PROPAGATE EAST NORTHEAST
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS HAVE ALREADY
PRODUCED NICKEL SIZE HAIL(.88 INCH) OVER THE NORTHERN PART OF LLANO
COUNTY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF THE NORTHERN HILL COUNTRY AND FAR EASTERN COUNTIES OF SOUTH
CENTRAL TEXAS. THE MAIN THREATS OF THESE STORMS ARE LARGE HAIL AND
DAMAGING WINDS.

AS OF 300 PM...THE EASTERN HALF OF SOUTH CENTRAL TEXAS WAS REPORTING
DEW POINT TEMPS AROUND THE MID 60S AND LOW 70S WHILE UNSTABLE
CONDITIONS ALOFT ARE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS.
WEATHER CONDITIONS SHOULD BEGIN TO IMPROVE LATE TONIGHT AS STORMS
MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS.

ANOTHER...ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY AFTERNOON AS DRY-LINE APPROACHES HIGHWAY 83...LEAVING MOST
OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS UNDER THE INFLUENCE OF
ABUNDANT WARM/MOIST AIRMASS. BY SUNDAY...SOME LINGERING SHOWERS OR
STORMS ARE POSSIBLE MAINLY ACROSS THE EDWARDS PLATEAU DURING THE
LATE AFTERNOON/EVENING HOURS.

FOR MONDAY AND TUESDAY...EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF
THE AREA WITH DAYTIME TEMPS AROUND THE LOW 90S AND NEAR 100 ACROSS
THE RIO GRANDE PLAINS.

ON WEDNESDAY...A PACIFIC COLD FRONT IS EXPECTED TO COME ACROSS SOUTH
CENTRAL TEXAS. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE SOUTHEASTERN COUNTIES. ONCE THE
FRONT PASSES ON WEDNESDAY...DRY AND STABLE WEATHER CONDITIONS ARE
ANTICIPATED FOR THE REMAINDER OF THE WEEK INCLUDING THE NEXT
UPCOMING WEEKEND.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS WESTERN VAL
VERDE COUNTY AS RELATIVE HUMIDITIES DROP TO THE TEENS AND 20S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  94  74  93  73 /  50  20  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  94  75  92  73 /  50  20  20  10  10
NEW BRAUNFELS MUNI AIRPORT     71  93  73  92  74 /  50  20  20  10  10
BURNET MUNI AIRPORT            68  92  71  88  71 /  50  20  20  20  10
DEL RIO INTL AIRPORT           63  96  75  95  74 /  10  10  10  20  10
GEORGETOWN MUNI AIRPORT        71  92  73  90  72 /  50  20  20  20  10
HONDO MUNI AIRPORT             66  96  73  95  75 /  30  10  20  10  10
SAN MARCOS MUNI AIRPORT        72  92  75  91  75 /  50  20  20  10  10
LA GRANGE - FAYETTE REGIONAL   74  92  75  90  75 /  50  20  20  10  10
SAN ANTONIO INTL AIRPORT       71  92  75  92  75 /  40  10  20  10  10
STINSON MUNI AIRPORT           71  95  75  94  76 /  40  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 20, 7:03 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT FRI MAY 20 2011

TXZ171>173-183>194-202>209-217>225-228-220015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
703 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN
COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 20, 8:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             2 ESE BEE CAVE          30.30N  97.93W
05/20/2011  E0.75 INCH       TRAVIS             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100207

CJM
Local storm report, May 20, 8:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 NNW AUSTIN            30.36N  97.78W
05/20/2011  M0.50 INCH       TRAVIS             TX   ASOS

            PEA TO MARBLE SIZE HAIL THAT LASTED 4 MINUTES.

&&

EVENT NUMBER EWX1100208

CJM
Special weather statement, May 20, 8:40 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT FRI MAY 20 2011

TXZ173-192>194-210230-
BASTROP-LEE-TRAVIS-WILLIAMSON-
840 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...
NORTHWESTERN LEE...EASTERN TRAVIS AND SOUTHEASTERN WILLIAMSON
COUNTIES UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THORNDALE TO
AUSTIN...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AUSTIN BERGSTROM INT AP...
  ELGIN...
  COUPLAND...
  MANOR...
  NOACK...
  BEYARSVILLE...
  DEL VALLE...
  WEBBERVILLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 20, 8:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 NNE AUSTIN            30.36N  97.73W
05/20/2011  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

EVENT NUMBER EWX1100209

AKF
Local storm report, May 20, 8:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             TANGLEWOOD FOREST       30.17N  97.84W
05/20/2011  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

EVENT NUMBER EWX1100210

AKF
Local storm report, May 20, 9:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             1 WSW ELGIN             30.34N  97.38W
05/20/2011  M1.00 INCH       BASTROP            TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100211

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Hays, Travis, Williamson41 min
May 20, 8:04 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis26 min
May 20, 8:27 PM CDTSevere Thunderstorm WarningEWXCaldwell, Hays, Travis23 min
May 20, 8:58 PM CDTSevere Thunderstorm WarningEWXHays, Travis32 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson61 min
May 20, 10:02 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell43 min
May 20, 10:32 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe, Hays43 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano, Williamson47 min
May 21, 5:44 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 21, 6:00 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 21, 6:00 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
May 21, 6:29 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 21, 6:52 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson38 min
May 21, 6:59 PM CDTTornado WarningEWXBurnet31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.